[ Follow Ups ] [ Post Followup ] [ The Neurology Forum ] [ FAQ ]
Posted by CCF NEUROLOGY MD on June 12, 1997 at 11:12:43:
In Reply to: Poly Neuropathy posted by Lesley Mattuchio on June 04, 1997 at 19:25:27:
: My Dad has PN and it is progressing very rapidly, from his feet up to his knees in less than a month. His Dr.s treated him with steroids after doing many neurological tests, but the steroids did not help. He has lost most of his mobility in his legs and has to use a walker. He has no appetite and has lost 30lbs. in the past 2 months. Please tell me anything you can about this disease and are his symptoms norm for PN. Thank you...a very worried daughter.
I can understand your concern. The rapid progression of your dad's symptoms is not typical for run of the mill PN. There are a number of things that do cause a neuropathy over a fairly rapid time frame. These include diabetic amyotrophy, uremic neuropathy, neuropathy due to systemic disease such as vasculitis, sjogren's, lupus, paraprotenemia and as a secondary affect of systemic cancer. It can also be a side effect of chemotherapeutic medication, excessive pyroxidine intake (vit B6), deficient B12 (although usually slower in onset), and heavy metal poisoning. The list is an example of the few things that it could be. The two concerns I have is the rapid progression and weight loss. This is not uncommon for diabetic amyotrophy, but you did not mention if your dad was diabetic. What did the EMG show? There are many questions that need to be asked to rule out treatable causes. I would recommend and feel that it would be worth the effort, to find a well trained neuromuscular neurologist at a major
hospital. The weight loss also has to be investigated by a general internest/family MD, to rule out any underlying cancer or illness that may have not been discovered. I would continue searching for an answer for your dad's weakness. If the Cleveland Clinic may of assistance to you call 1-800-223-2273 ext 45559 for an appointment. I hope this has been helpful to you and your dad.
This information is provided for general medical education purposes only. Please consult your physician for diagnostic and treatment of your specific medical condition.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.